When it is sold illegally, heroin comes in powder or a tar form, and can vary in color from pure-white, to off-white, to dark brown or black. It is derived from the naturally occurring opiate “opium,” which comes from the bulbs of the poppy plant, and if converted from opium to morphine before finally being synthesized into diamorphine – or “heroin.”
Heroin addiction, is a physical and chemical dependence to opioids, and it can develop quickly if you are using heroin or even prescription opioid drugs outside of recommended use, or through long-term use. Once a heroin addiction/opioid dependence is present, proper tapering off the drugs is medically necessary in order to lessen the health risks from heroin withdrawal symptoms.
When a person who is chemically dependent on heroin stops taking it or other opioid drugs, withdrawal symptoms will begin within hours of the drug leaving the body. Withdrawal symptoms can also occur if a person addicted to heroin/opioids simply cuts down the amount they use.
There are typically two major phases of heroin withdrawal: acute withdrawal, and post-acute withdrawal. What we think of as classic withdrawal usually takes place in the acute withdrawal phase. Acute withdrawal phase usually lasts about 7 days, but post-acute withdrawal symptoms can linger for years – thought they decrease with every day you stay sober in recovery.
Symptoms of acute heroin withdrawal begin within 6 hours of the last dose taken – after the “comedown.” Depending on the severity of the addiction and whether or not other opioids are present in your body, it could take up to 24 hours to see the initial acute heroin withdrawal symptoms.
Acute heroin withdrawal symptoms peak in about 1-3 days (between 24 -72 hours after the last dose) when the symptoms are at their very worst. Symptoms begin to subside slowly after peak heroin withdrawals, and person will begin to feel exponentially better the longer they go without using heroin and opioids again.
With heroin and other drugs that effect the GABA receptors of the brain, Post-Acute Withdrawal Syndrome (PAWS) is always a concern. With this condition, the brain is trying to rebalance itself chemically, in response to the absence of the drugs. It will take time to rebalance the body and brain, and in the meantime the individual feels those changes in the form of PAWS symptoms.
Post-Acute Withdrawal Symptoms:
The severity of heroin withdrawal symptoms will vary depending on many factors, including how long the individual has been dependent on heroin, the amount they have been using, and whether or not they have been exposed to severe withdrawal symptoms before.
“Many individuals who have gone through withdrawals from heroin before report that withdrawal symptoms were more severe the second time around.”
One of the first withdrawal symptoms to show is the cravings. As the heroin leaves the body, the brain notices the decrease, and in response triggers cravings – just like a thirst or a hunger craving. This craving is for heroin in particular, and is a natural response meant to coax you into using more heroin in an attempt to clock the more severe withdrawal symptoms that are coming.
Heroin and opioids work on the brain to block pain signals – that is why we often use these types of drugs to treat pain. However, during withdrawal – and in the absence of these drugs – there is a rebound effect. The nerves become hypersensitive and can report phantom pains back to the brain in the form of muscle cramps, aches and pains.
Recovering addicts describe the nausea and vomiting portion of heroin withdrawal as the most relentless and draining symptom. Nausea and vomiting is usually accompanied by an increase in body temperature (fever), along with hot and cold sweats.
Common during the peak of heroin withdrawal, a slight fever is expected. However, if the body temperature is elevate too much, the individual can be in danger.
Heroin withdrawal-induced anxiety and restlessness are the side effects that heroin addicts often complain as being the most frustrating. Anxiety during withdrawal can feel like you are unable to sit still or concentrate, and is usually accompanied by racing heart and panic attacks.
The body begins to produce excess bodily fluids during heroin withdrawal. These fluids – with nowhere else to go – begin to leak from the body wherever they can. An individual notices this as an increase in sweat tears and mucous from the nose. Teary eyes that won’t stop (lacrimation) is common in heroin withdrawal, as is runny nose.
Aside from the short term effects of heroin, there is the risk of many long-term health effects from heroin use.
Long Term Negative Health Consequences from Heroin Use:
Heroin is a powerful invasive drug that overtakes natural endorphin production, produces pain, damages neurochemistry, taxes the heart, dangerously impairs the respiratory system and inflicts many other tragic consequences.
The horrible truth is that a heroin addict can feel there is no escape because the withdrawals are too debilitating, too horrific to withstand. The “solution” of continuing to use the drug to stave off the withdrawals, becomes an ever-present burden. There is nothing lovely about heroin addiction, evermore so in its last stages. There are ways to accomplish heroin cessation without punishing yourself with these horrific withdrawal effects. Our Sedona heroin rehab program can help.
There is much more to ending heroin addiction than just ceasing to use the drug. The damage that the drug creates in the body, mind, and soul can linger long after and needs to be walked back with real healing, and corrective actions. These are the components of our heroin rehab program. Opiate users can opt for a short one or two-week conversion to a less potent medication, and taper gently off that to make a starting point possible for the remainder of the program. The cold turkey approach has been discussed at length here and elsewhere and is not the only choice. We believe a more compassionate approach makes a valid option.
Our facility resides within walking distance to the majestic Red Rock Mountains, where fresh air, blue skies, and sunshine are abundant virtually all year round in Sedona. Our staff of over forty highly skilled doctors, caregivers and therapists understand the pain of addiction and were hand-picked for their compassion and dedication to helping others overcome the liability of addiction to heroin and other drugs.
We are not a methadone maintenance styled program, nor are we based on the 12-steps of AA recovery. We offer new choices and methods that were likely missing from any earlier attempts that may have failed to get you out of the trap.
Here is a summary of what we offer:
It is easy to contact us by calling the number on this page. You will be greeted by one of our informed and friendly staff, who can answer any questions about treatment, costs, insurance coverage, arranging a tour, or any other requests for information you may have about our Sedona rehab and treatments. Call today, and get the info you need to help make the best decision for your recovery and to arrange the very best outcome possible from health-focused treatment for heroin cessation.
Dr. Michael Loes is board-certified in Internal Medicine, Pain Management and Addiction Medicine. He holds a dual license in Homeopathic and Integrative Medicine. He obtained his medical doctorate at the University of Minnesota, Minneapolis, MN, 1978. Dr. Loes performed an externship at the National Institute of Health for Psychopharmacology. Additionally, he is a well-published author including Arthritis: The Doctor’s Cure, The Aspirin Alternative, The Healing Response, and Spirit Driven Health: The Psalmist’s Guide for Recovery. He has been awarded the Minnesota Medical Foundation’s “Excellence in Research” Award.